The Tamoxifen

I think I’d mentioned that I have to take Tamoxifen, a hormone blocker, for the next 5 years, to help keep the cancer from coming back. They had told me that there would be side effects, including most of the symptoms of menopause, without the ‘pause’. What they didn’t tell me was that I would end up with one of the more rare side effects, depression. For the first 3 weeks or so, I cried about every day, several times a day. It doesn’t take much to set me off even now, but at first all you really had to do was say hello, and the waterworks would start. It was embarrassing, and a bit exhausting. At an appointment with my oncologist, I asked about this, and she said yes, that’s a rare side effect, and we need to deal with it, because it can, in some cases, go as far as to make one suicidal. Yay. We took a look at the anti-depressant my GP had me on, Wellbutrin, and the oncologist thought that perhaps that wouldn’t be strong enough. I took her recommendations to the GP, and they are switching me to Effexor. Right now, I’m in transition, taking Wellbutrin one day and Effexor the next two days, and so on, and eventually (in about another week or so), I’ll be only on Effexor. I can already tell the difference between the two. I feel much better on the Effexor days than the Wellbutrin days. At some level, just knowing that it’s a side effect of the Tamoxifen and not *just* me going crazy helps.

The hot flashes are coming more frequently and regularly, also. I’m looking at that as a good thing, in December. Maybe it’ll keep my heating bills lower…

Also, I just realized the other day that I haven’t had a period since I started the Tamoxifen, so maybe I *will* get the ‘pause’, after all. One can only hope…

Advertisements

2 thoughts on “The Tamoxifen

  1. Swoosieque says:

    I’m confused, I thought Tamoxifen was only prescribed to patients who had already gone through menopause, that’s why my cousin (who is younger than me) had to go on a different drug after her bilateral mastectomy and chemo then on to the hormone drug, but not Tamoxifen.
    I went on Tamoxifen (I’m post-menopausal) but got off of it because of more than severe mental fogginess. When I got off the Tamoxifen, I also stopped taking my little .25 mg of Zoloft (anti-depressant). I was just crazy angry with not being “me” anymore, so I got off of everything… and now, I’m going to a cardiologist.
    Anyway, I hope that you do well with the Effexor and Tamoxifen. 😀

  2. debiwarford says:

    The doctors here are telling me the opposite. That the Tamoxifen is for those still having periods. I was taking Prozac before all this for PMDD, and I was worried when I started that that it would “change” me. But it seemed more to “give me back”, if you know what I mean.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s